2015, 35(5): 1817-1827. doi: 10.3934/dcds.2015.35.1817

Actions of solvable Baumslag-Solitar groups on surfaces with (pseudo)-Anosov elements

1. 

Centro de Matemática, Facultad de Ciencias, Iguá 4225, Montevideo, CP 11400, Uruguay

2. 

IMERL, Facultad de Ingeniería, Julio Herrera y Reissig 565, Montevideo, CP 11300, Uruguay, Uruguay

Received  March 2014 Revised  September 2014 Published  December 2014

Let $BS(1,n)= \langle a,b : a b a ^{-1} = b ^n\rangle$ be the solvable Baumslag-Solitar group, where $n \geq 2$. We study representations of $BS(1, n)$ by homeomorphisms of closed surfaces of genus $g\geq 1$ with (pseudo)-Anosov elements. That is, we consider a closed surface $S$ of genus $g\geq 1$, and homeomorphisms $f, h: S \to S$ such that $h f h^{-1} = f^n$, for some $ n\geq 2$. It is known that $f$ (or some power of $f$) must be homotopic to the identity. Suppose that $h$ is (pseudo)-Anosov with stretch factor $\lambda >1$. We show that $\langle f,h \rangle$ is not a faithful representation of $BS(1, n)$ if $\lambda > n$. We also show that there are no faithful representations of $BS(1, n)$ by torus homeomorphisms with $h$ an Anosov map and $f$ area preserving (regardless of the value of $\lambda$).
Citation: Juan Alonso, Nancy Guelman, Juliana Xavier. Actions of solvable Baumslag-Solitar groups on surfaces with (pseudo)-Anosov elements. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 1817-1827. doi: 10.3934/dcds.2015.35.1817
References:
[1]

M. Bestvina, Questions in geometric group theory,, Available from , ().

[2]

G. Baumslag and D. Solitar, Some two generator one-relator non-Hopfian groups,, Bull. Amer. Math. Soc., 68 (1962), 199. doi: 10.1090/S0002-9904-1962-10745-9.

[3]

D. Fisher, Groups acting on manifolds: Around the Zimmer program,, Geometry, (2011), 72. doi: 10.7208/chicago/9780226237909.001.0001.

[4]

J.Franks and M. Handel, Distortion elements in group actions on surfaces,, Duke Math. J., 131 (2006), 441. doi: 10.1215/S0012-7094-06-13132-0.

[5]

B. Farb, A. Lubotzky and Y. Minsky, Rank one phenomena for mapping class groups,, Duke Math. J., 106 (2001), 581. doi: 10.1215/S0012-7094-01-10636-4.

[6]

B. Farb and D. Margalit, A Primer on Mapping Class Groups,, {Princeton University Press}, (2012).

[7]

B. Farb and L. Mosher, A rigidity theorem for the solvable Baumslag-Solitar groups,, Invent. Math., 131 (1998), 419. doi: 10.1007/s002220050210.

[8]

N. Guelman and I. Liousse, C1- actions of Baumslag-Solitar groups on S1,, AGT, 11 (2011), 1701. doi: 10.2140/agt.2011.11.1701.

[9]

N. Guelman and I. Liousse, Actions of Baumslag-Solitar groups on surfaces,, Disc. Cont. Dyn. Sys., 33 (2013), 1945.

[10]

M. E. Hamstrom, Homotopy groups of the space of homeomorphisms on a $2$- manifold,, Ill. J. Math., 10 (1996), 563.

[11]

A. Hatcher, Algebraic Topology,, Cambridge University Press, (2002).

[12]

A. Koropecki and F. Tal, Bounded and unbounded behaviour for rational pseudo rotations,, Preprint, ().

[13]

J. D. McCarthy, Normalizers and centralizers of pseudo-Anosov mapping classes,, Preprint., ().

[14]

A. Navas, Groupes resolubles de diffeomorphismes de l'intervalle, du cercle et de la droite,, Bull. Braz. Math. Soc. (N.S.), 35 (2004), 13. doi: 10.1007/s00574-004-0002-2.

[15]

J. F. Plante, Solvable groups acting on the line,, Trans. Amer. Math. Soc., 278 (1983), 401. doi: 10.1090/S0002-9947-1983-0697084-7.

[16]

J. Palis and J. C. Yoccoz, Centralizers of Anosov diffeomorphisms on tori,, Ann. Sc. ENS, 22 (1989), 99.

[17]

J. Rocha, A note on the $C 0$-centralizer of an open class of bidimensional Anosov diffeomorphisms,, Aequ. math., 76 (2008), 105. doi: 10.1007/s00010-007-2910-x.

[18]

R. Zimmer, Actions of semisimple groups and discrete subgroups,, Proc. Internat. Congr. Math., 2 (1987), 1247.

show all references

References:
[1]

M. Bestvina, Questions in geometric group theory,, Available from , ().

[2]

G. Baumslag and D. Solitar, Some two generator one-relator non-Hopfian groups,, Bull. Amer. Math. Soc., 68 (1962), 199. doi: 10.1090/S0002-9904-1962-10745-9.

[3]

D. Fisher, Groups acting on manifolds: Around the Zimmer program,, Geometry, (2011), 72. doi: 10.7208/chicago/9780226237909.001.0001.

[4]

J.Franks and M. Handel, Distortion elements in group actions on surfaces,, Duke Math. J., 131 (2006), 441. doi: 10.1215/S0012-7094-06-13132-0.

[5]

B. Farb, A. Lubotzky and Y. Minsky, Rank one phenomena for mapping class groups,, Duke Math. J., 106 (2001), 581. doi: 10.1215/S0012-7094-01-10636-4.

[6]

B. Farb and D. Margalit, A Primer on Mapping Class Groups,, {Princeton University Press}, (2012).

[7]

B. Farb and L. Mosher, A rigidity theorem for the solvable Baumslag-Solitar groups,, Invent. Math., 131 (1998), 419. doi: 10.1007/s002220050210.

[8]

N. Guelman and I. Liousse, C1- actions of Baumslag-Solitar groups on S1,, AGT, 11 (2011), 1701. doi: 10.2140/agt.2011.11.1701.

[9]

N. Guelman and I. Liousse, Actions of Baumslag-Solitar groups on surfaces,, Disc. Cont. Dyn. Sys., 33 (2013), 1945.

[10]

M. E. Hamstrom, Homotopy groups of the space of homeomorphisms on a $2$- manifold,, Ill. J. Math., 10 (1996), 563.

[11]

A. Hatcher, Algebraic Topology,, Cambridge University Press, (2002).

[12]

A. Koropecki and F. Tal, Bounded and unbounded behaviour for rational pseudo rotations,, Preprint, ().

[13]

J. D. McCarthy, Normalizers and centralizers of pseudo-Anosov mapping classes,, Preprint., ().

[14]

A. Navas, Groupes resolubles de diffeomorphismes de l'intervalle, du cercle et de la droite,, Bull. Braz. Math. Soc. (N.S.), 35 (2004), 13. doi: 10.1007/s00574-004-0002-2.

[15]

J. F. Plante, Solvable groups acting on the line,, Trans. Amer. Math. Soc., 278 (1983), 401. doi: 10.1090/S0002-9947-1983-0697084-7.

[16]

J. Palis and J. C. Yoccoz, Centralizers of Anosov diffeomorphisms on tori,, Ann. Sc. ENS, 22 (1989), 99.

[17]

J. Rocha, A note on the $C 0$-centralizer of an open class of bidimensional Anosov diffeomorphisms,, Aequ. math., 76 (2008), 105. doi: 10.1007/s00010-007-2910-x.

[18]

R. Zimmer, Actions of semisimple groups and discrete subgroups,, Proc. Internat. Congr. Math., 2 (1987), 1247.

[1]

Nancy Guelman, Isabelle Liousse. Actions of Baumslag-Solitar groups on surfaces. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1945-1964. doi: 10.3934/dcds.2013.33.1945

[2]

Światosław R. Gal, Jarek Kędra. On distortion in groups of homeomorphisms. Journal of Modern Dynamics, 2011, 5 (3) : 609-622. doi: 10.3934/jmd.2011.5.609

[3]

Chris Johnson, Martin Schmoll. Pseudo-Anosov eigenfoliations on Panov planes. Electronic Research Announcements, 2014, 21: 89-108. doi: 10.3934/era.2014.21.89

[4]

Alfonso Artigue. Anomalous cw-expansive surface homeomorphisms. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3511-3518. doi: 10.3934/dcds.2016.36.3511

[5]

Kariane Calta, Thomas A. Schmidt. Infinitely many lattice surfaces with special pseudo-Anosov maps. Journal of Modern Dynamics, 2013, 7 (2) : 239-254. doi: 10.3934/jmd.2013.7.239

[6]

S. Öykü Yurttaş. Dynnikov and train track transition matrices of pseudo-Anosov braids. Discrete & Continuous Dynamical Systems - A, 2016, 36 (1) : 541-570. doi: 10.3934/dcds.2016.36.541

[7]

Jingzhi Yan. Existence of torsion-low maximal isotopies for area preserving surface homeomorphisms. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4571-4602. doi: 10.3934/dcds.2018200

[8]

Mickaël D. Chekroun, Jean Roux. Homeomorphisms group of normed vector space: Conjugacy problems and the Koopman operator. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 3957-3980. doi: 10.3934/dcds.2013.33.3957

[9]

A. Katok and R. J. Spatzier. Nonstationary normal forms and rigidity of group actions. Electronic Research Announcements, 1996, 2: 124-133.

[10]

Andrei Török. Rigidity of partially hyperbolic actions of property (T) groups. Discrete & Continuous Dynamical Systems - A, 2003, 9 (1) : 193-208. doi: 10.3934/dcds.2003.9.193

[11]

Hieu Trung Do, Thomas A. Schmidt. New infinite families of pseudo-Anosov maps with vanishing Sah-Arnoux-Fathi invariant. Journal of Modern Dynamics, 2016, 10: 541-561. doi: 10.3934/jmd.2016.10.541

[12]

Jorge Groisman. Expansive homeomorphisms of the plane. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 213-239. doi: 10.3934/dcds.2011.29.213

[13]

Danijela Damjanovic and Anatole Katok. Local rigidity of actions of higher rank abelian groups and KAM method. Electronic Research Announcements, 2004, 10: 142-154.

[14]

Grant Cairns, Barry Jessup, Marcel Nicolau. Topologically transitive homeomorphisms of quotients of tori. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 291-300. doi: 10.3934/dcds.1999.5.291

[15]

Salvador Addas-Zanata, Fábio A. Tal. Homeomorphisms of the annulus with a transitive lift II. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 651-668. doi: 10.3934/dcds.2011.31.651

[16]

Zhenqi Jenny Wang. New cases of differentiable rigidity for partially hyperbolic actions: Symplectic groups and resonance directions. Journal of Modern Dynamics, 2010, 4 (4) : 585-608. doi: 10.3934/jmd.2010.4.585

[17]

Masayuki Asaoka. Local rigidity of homogeneous actions of parabolic subgroups of rank-one Lie groups. Journal of Modern Dynamics, 2015, 9: 191-201. doi: 10.3934/jmd.2015.9.191

[18]

Anatole Katok, Federico Rodriguez Hertz. Measure and cocycle rigidity for certain nonuniformly hyperbolic actions of higher-rank abelian groups. Journal of Modern Dynamics, 2010, 4 (3) : 487-515. doi: 10.3934/jmd.2010.4.487

[19]

Danijela Damjanović. Central extensions of simple Lie groups and rigidity of some abelian partially hyperbolic algebraic actions. Journal of Modern Dynamics, 2007, 1 (4) : 665-688. doi: 10.3934/jmd.2007.1.665

[20]

Gioconda Moscariello, Antonia Passarelli di Napoli, Carlo Sbordone. Planar ACL-homeomorphisms : Critical points of their components. Communications on Pure & Applied Analysis, 2010, 9 (5) : 1391-1397. doi: 10.3934/cpaa.2010.9.1391

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]